Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Honolulu, HI

December 20, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 20, 2017, 5:35 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2017, 5:35 PM HST (03:35 UTC)
Expired
Dec 20, 2017, 8:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 56 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

398 
WGHW50 PHFO 210335
FFWHFO
HIC001-210630-
/O.NEW.PHFO.FF.W.0029.171221T0335Z-171221T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
535 PM HST WED DEC 20 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 830 PM HST

* At 530 PM HST, radar indicated heavy rain over several areas of 
  the Big Island, including the Hilo district, with the Hawaii 
  County Civil Defense Agency reporting localized flooding leading 
  to road closures in Hilo. Additional heavy rain is impacting the 
  south Kona and Kau districts with rainfall rates near 2 inches per 
  hour expected to lead to flash flooding. If heavy rain continues, 
  the highway near Kawa Flats in the Kau District may flood later 
  this evening. 

* Locations in the warning include but are not limited to...
  Hilo, Hakalau, Wainaku, Honomu, Naalehu, Pahala, Wood Valley, 
  Pepeekeo and Hawaiian Ocean View Estates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 830 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.

LAT...LON 1904 15589 1910 15592 1936 15589 1973 15606
      2001 15582 2016 15591 2027 15587 2025 15577
      2012 15559 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568

$$

Birchard
1 follow-up statement
813 
WGHW70 PHFO 210630
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
830 PM HST WED DEC 20 2017

HIC001-210639-
/O.EXP.PHFO.FF.W.0029.000000T0000Z-171221T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
830 PM HST WED DEC 20 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 830 PM HST...

Flood waters have receded...and are no longer expected to pose a
threat to life or property. A Flash Flood Watch remains in effect.

LAT...LON 1904 15589 1910 15592 1936 15589 1973 15606
      2001 15582 2016 15591 2027 15587 2025 15577
      2012 15559 2001 15526 1985 15509 1974 15510
      1974 15500 1965 15499 1953 15481 1934 15499
      1927 15516 1927 15529 1913 15551 1891 15568

$$

Powell/Bohlin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 4:58 PM HST, 37 minutes earlier.

Area forecast discussion, Dec 20, 4:58 PM HST, 37 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
458 PM HST Wed Dec 20 2017

.SYNOPSIS...
A surface front and a developing low in the upper atmosphere will
bring heavy rain and a chance of thunderstorms to Maui county and
the Big Island overnight, while cool northeast winds deliver
windward clouds and showers to Kauai and Oahu. The cool northeast
winds will spread to all islands on Thursday, while the low aloft
continues to fuel some locally heavy showers over Maui and the
Big Island. The threat of heavy rain will diminish Thursday night
and Friday as the low departs. Locally breezy northeast trade winds
will continue into the weekend, with an increase in windward
showers expected Friday night and Saturday. Lighter winds and drier
weather are expected Sunday and Christmas day, although another
front may bring increased showers by Tuesday.

&&

.DISCUSSION...
A sharp trough aloft just W of the the islands is combining with a
surface front near the Big Island to promote the development of
heavy showers and thunderstorms - with the majority of the action
still occurring over Maui and the Big Island and adjacent waters.
The wind field associated with the front is gradually
diminishing, but is providing ample surface convergence to help
the trough aloft trigger widespread rain with embedded heavy
showers and thunderstorms. Therefore, a Flash Flood Watch (FFA)
remains posted for Maui County and the Big Island. The potential
for storms to become organized due to significant vertical wind
shear remains, and radar has been detecting cyclonically rotating
cells over waters around Maui and Big Island.

Instability is somewhat limited currently, but the sharpening trough
aloft is forecast to become a closed low near the islands over the
next 24 hours, potentially increasing instability. This could lead
to the development of strong thunderstorms producing locally gusty
winds. If the wind threat becomes sufficiently great and/or
thunderstorm cells begin to show increased organization, then
convective watches may be necessary. Models indicating that shear
and instability may not match up to the point that severe cells
develop, but if they were to occur, Maui and the Big Island (and
adjacent waters) would be the most likely areas for this to occur.
This threat should diminish Thursday as low-level winds become
northerly statewide.

Sporadic snowfall has been observed over the Big Island summits
today, with Rangers reporting up to 5" on the roadway this morning.
As the trough digs and moisture pooled to the SW of the island moves
E, heavy snow is expected overnight, likely continuing into
Thursday, and a Winter Storm Warning (WSW) remains posted overnight.
The FFA and WSW may need to be extended into Thursday. Winds over
the summits are not very strong at the moment, but could increase to
advisory/warning levels as the trough cuts off into a low and tracks
E over the next 24-48 hours. Confidence is not high enough for a
High Wind Watch at this time.

The forecast anticipates continued inclement weather over Maui
county and the Big Island into Thursday, before the developing low
aloft gradually drifts E of the islands and the surface front pushes
SE of the area. Cool NE winds on Kauai and Oahu will not be
conducive for the development of widespread heavy showers, but
recent radar returns near Oahu highlight the strength of the trough
aloft, as showers are developing within the relatively dry and cool
air mass that is in place. Locally breezy N to NE winds will
continue to fill in behind the cold front as it progresses down the
island chain. Lingering low clouds and showers will favor N facing
slopes and coasts following the passage of the front, with drier
conditions gradually developing as the low aloft moves E of the area
Thursday night and Friday.

Latest guidance indicates that cool and relatively dry NE winds will
continue into the weekend, supported by high pressure to the NW of
the islands. This flow will likely send increased low-level moisture
(associated with a dissipating frontal boundary) over the islands
Friday night into Saturday, likely fueling an increase in clouds and
light showers along N and E facing coasts and slopes. As a weak
ridge aloft will be over the islands at that time, a repeat of the
heavy rain associated with current front is not expected.

Showers are expected to decrease in coverage from late this weekend
into early next week, with winds diminishing into Monday as another
front approaching from the NW shunts the surface ridge over the
islands. Christmas day weather currently looks to be fairly nice,
with light winds and mostly dry weather. The approaching front
however could bring increasing shower chances by Tuesday.

&&

.AVIATION...
Overcast mid and high clouds caused by an upper level trough to
the west cover all islands from Oahu to the Big Island, leading
to the continued threat for icing conditions. Only pilot reports
so far have been of light rime and is noted in AIRMET Zulu in
effect for Oahu to the Big Island.

Heavy showers with isolated thunderstorms will continue to impact
Maui County and Big Island tonight resulting in IFR conditions.
AIRMET Sierra is in effect for Maui and Big Island for IFR
conditions, and over Lanai, Molokai and windward Oahu for
mountain obscurations. Conditions across Kauai are VFR. These
conditions will persist tonight with possibly some improvement
across Oahu, Lanai and Molokai by sunrise Thursday. Low visibility
and ceilings will likely persist into at least Thursday morning
for portions of Maui and Big Island.

Finally, AIRMET Tango is in effect for tempo moderate turbulence
layers 100-FL300 for winds aloft along the eastern flank of the
upper trough.

Thunderstorm coverage is not widespread enough for any SIGMETs
over the main Hawaiian Islands.

&&

.MARINE...
The latest satellite imagery and observations showed the cold
front extending west-southwest across the Alenuihaha Channel.
Scattered to numerous showers along with a few thunderstorms will
continue through tonight as this boundary moves down the island
chain. Some of the thunderstorms may become sufficiently organized
to produce hazardous wind gusts. Otherwise, winds will remain light
ahead of this boundary, then shift out of the north and strengthen
into the fresh category behind it. Some areas may near advisory
levels due to terrain-induced accelerations, such as the Kaulahahi
Channel. There will be a brief lull in the northerly winds Thursday
night into Friday as another front approaches and dissipates north
of the area. Fresh northeast winds are forecast to return over the
weekend as a ridge of high pressure builds north of the state behind
the dissipated front.

Surf along north facing shores is forecast to remain up through
Thursday, then gradually ease through Friday as a large northerly
swell continues to impact the area. The high surf advisory remains
in effect through Thursday afternoon. The small craft advisory
for seas has been extended through Thursday afternoon as well, due
to continued combined seas above 10 ft.

The active pattern will continue into the weekend as a series of
northwest swells move through and impact the area. Surf may near
or reach advisory levels along north and west facing shores late
Saturday through Sunday, but guidance has slightly backed off of
this swell over the past couple of runs. Models then depict a
very large northwest swell arriving late Tuesday through midweek,
which will likely produce advisory level surf (possibly warning
level) along north and west facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Thursday for North facing
shores of Niihau, and for North and East facing shores of Kauai,
Oahu, Molokai, Maui and the Big Island.

Flash Flood Watch until 6 AM HST Thursday for Molokai, Lanai,
Kahoolawe, Maui, and the Big Island.

Winter Storm Warning until 6 AM HST Thursday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Big Island Windward Waters.

&&

Discussion...Birchard
Aviation...Foster
Marine...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:47 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 20, 4:21 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 20, 9:15 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 20, 10:21 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 21, 3:35 AM HSTHigh Wind WarningHFOHawaii6 hr
Dec 21, 1:59 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.